Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


I am running out of opitons
Dec 21, 2003

Doc Iam on viarmue/ddi/3tc now and the doctor believes that ddi is raising my liver enzymes, they keep going up. I am resitant to azt and viread and I am allegic to abavaric

I am not resistant to PI but they rais my lipid and my sugar since I am diabetic.

I will do anything to keep my HIV in control. what do you recomment next thanks John

Response from Dr. Young

Thank you for your question.

My first impression is to question why your doctor thinks that ddI is raising your liver enzymes, since this side effect is most commonly associated with nevirapine (Viramune). Indeed, very serious cases (some fatal) of liver injury have occured in persons taking this medication, and if your labs are continuing to rise, I would be quite concerned, not about ddI toxicity, but nevirapine toxicity.

The question about which medications to use next requires a pretty detailed understanding of your past medication history and drug resistance testing. Recent updates in resistance algorithms may have impact on the interpretation that you've got tenofovir (Viread) resistance; it would be important to know about all of your potential drug options before making recommendations.

Now, as for your protease inhibitor options-- newer proteases, particularly, atazanavir (Reyataz) offer the possibility of very little or no increase in lipids and diabetes control-- I wouldn't be dismissing the entire class of medications, nor HIV control, on the basis of your assumption that all PIs will have this effect.

I hope this helps. BY



Previous
Confused...when to start
Next
re to Vac for Hep

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement